The market for supplements and alternative remedies has never been busier, but are these products safe? “Herbal Supplements Can Cause Real Health Damage,” says Kevin Pho, MD. “In 2012, the FDA blamed them for causing more than 50,000 adverse events a year. Some pills use fillers consisting of rice, or worse, black walnut, which can seriously affect people with nut allergies, while others contain unlabeled toxic ingredients.Also interact with prescription medications, such as garlic and ginkgo biloba, which can potentiate the effect of blood thinners and cause life-threatening bleeding.Here are five supplements that can be dangerous: “they are taken too often. Read on and to ensure your health and the health of others, don’t miss these Sure signs you’ve already had COVID.
Zinc can interfere with prescription medications, experts warn. “For example, if you take zinc with an antibiotic, you won’t get 100% of the benefits of the antibiotic,” says Dawn Gerber, PharmD. “This is because the zinc can bind to the antibiotic and weaken the effectiveness of the drug. This can be very frustrating for patients who don’t understand why they aren’t getting better.”
Taking too much vitamin C can not only cause nausea and diarrhea, but also interfere with blood sugar readings. “Diabetics use their home glucometer and their glucose levels look good, but the high dose of vitamin C masks the true low blood sugar reading,” says Dr. Gerber.
Taking too much vitamin A can lead to liver damage, doctors warn. “Excessive and chronic consumption of certain forms of this fat-soluble vitamin, especially retinol or retinoic acid, can be toxic,” says Andrew Weil, MD. “They can build up in the body, leading to hair loss, confusion, liver damage and bone loss. In the Arctic, native people have long known that they discard polar bear livers because their consumption can lead to hypervitaminosis A, a life-threatening condition due to the high levels of retinol in these organs.
“Taking very high doses of this powerful fat-soluble antioxidant can interfere with the body’s ability to clot blood, posing a risk for people taking prescribed blood thinners or aspirin,” said Dr. Weil. “If you are taking these medications, only take vitamin E supplements under the supervision of a doctor.”
Caffeine is not a harmless substance – taking too much of it can have a serious impact on your health. “Although consumers of commonly available caffeinated products such as coffee, tea and sodas may be aware of the less severe effects of caffeine, such as jitters and jitters, they may not be aware that these caffeine-based products pure and highly concentrated caffeine are much more potent. and can cause serious health effects, including rapid or dangerously irregular heartbeat, seizures, and death,” warns the FDA. “Vomiting, diarrhea, stupor and disorientation are also symptoms of caffeine toxicity. Pre-existing conditions can intensify the effects of caffeine and make these products even more dangerous for some people.”
Ferozan Mast is a science, health and wellness writer passionate about making science and research-based information accessible to the general public. Read more